Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2017
Flash Flood Warning 48, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 14, 2017, 9:28 PM CDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2017, 9:28 PM CDT (02:28 UTC)
- Expired
- Sep 14, 2017, 10:30 PM CDT
- In force
- 62 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 148 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
182
WGCA52 TJSJ 150228
FFWSJU
VIC010-150330-
/O.NEW.TJSJ.FF.W.0048.170915T0228Z-170915T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1028 PM AST THU SEP 14 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Saint Croix in Virgin Islands...
* Until 1130 PM AST
* At 1027 PM AST, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Over four to five
inches of rain have fallen across portions of St. Croix. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
Grove Place, Frederiksted South, Christiansted and Frederiksted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1769 6490 1771 6488 1775 6489 1777 6487
1776 6483 1778 6475 1775 6470 1776 6468
1776 6462 1779 6462 1776 6460 1776 6457
1772 6464 1773 6465 1771 6467 1770 6476
1768 6476
$$
fc1 follow-up statement
638
WGCA72 TJSJ 150336
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1136 PM AST THU SEP 14 2017
VIC010-150338-
/O.EXP.TJSJ.FF.W.0048.000000T0000Z-170915T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Croix VI-
1136 PM AST THU SEP 14 2017
...THE FLASH FLOOD WARNING FOR SAINT CROIX WILL EXPIRE AT 1130 PM
AST...
The National weather service Doppler weather radar and local public
indicated the heavy rains have ended in most areas and flood waters
are slowly receding. Flash Flooding is no longer expected to pose a
threat. Therefore the Flash Flood Warning will be allowed to expire
at 11:30 pm. However a Flood advisory for flooding of urban and poor
drainage areas will remain in effect until at least 1:15 AM AST.
Debris flow and rockslides will remain possible in areas of steep
terrain. Please continue to heed any remaining road closures due to
flood waters on roadways.
LAT...LON 1769 6490 1771 6488 1775 6489 1777 6487
1776 6483 1778 6475 1775 6470 1776 6468
1776 6462 1779 6462 1776 6460 1776 6457
1772 6464 1773 6465 1771 6467 1770 6476
1768 6476
$$
RAM/FC/RVTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 8:10 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 14, 8:10 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service San Juan PR 910 PM AST Thu Sep 14 2017 .UPDATE...Showers and thunderstorms are occurring area wide this evening with rotation showing up in storms near St. Croix. These storms over the coastal waters could produce waterspouts so please stay tuned to the weather. Rain amounts have been around 1 to 3 inches over the last several hours with several flood statements being issued their is a possibility that more flash flood statements might be need overnight if this showers and thunderstorms continues. Overnight clouds will remain across the forecast area with winds out of the south at 5 to 15 kts. Nighttime minimum temperatures will range from the mid to upper 70s. Tomorrow will be a repeat of what happen today with Tropical Storm Jose pulling moisture across the Caribbean waters and over the forecast area. Expect numerous showers with isolated thunderstorms tomorrow afternoon with the rain that has already fallen tonight their is a chance that more flood statements might be needed for areas that received 2 to 3 inches of rain. It is great to remember if you see flooded roadways turn around don't drown. && .AVIATION...At this time VFR conditions are prevailing. But, with showers and thunderstorms activity still occurring across TJPS, TIST and TISX. These stations could possible fall to MVFR due to falling visibility, and cloud decks dropping. && .MARINE...Across the coastal waters, seas of 4 to 6 feet and southerly winds up to 15 knots are expected overnight across the offshore Atlantic waters. Therefore, small crafts should exercise caution. Elsewhere, mariners can expect seas between 3 to 5 feet. && .PREV DISCUSSION... /issued 424 PM AST Thu Sep 14 2017/ SYNOPSIS...Convergence of flow into Tropical Storm Jose, now located about 440 miles north of the Arecibo/Hatillo border, will prolong showers and thunderstorms with significant rain in Puerto Rico and the U.S. Virgin Islands tonight and tomorrow. A tropical wave will pass through on Saturday evening, then mid-week next week the GFS suggests additional moisture entering the area from the southeast from a tropical system that will pass to our southwest. SHORT TERM...Tonight through Sunday A broad but fragmented arm of Tropical Storm Jose stretches across the forecast area, streaming showers and thunderstorms over Puerto Rico and the U.S. Virgin Islands in southerly flow aided by divergence in the upper levels. Because of the southerly flow temperatures reached the low to mid 90s on the north coast of Puerto Rico even with scattered showers. On Friday, as Jose begins moving toward the west northwest with its tail sweeping out of Puerto Rico and into Hispaniola, showers and thunderstorms are expected to continue. An upper level jet of 30 to 40 kt from the northeast then moves over the area. On Friday night and Saturday morning, drier air at 700 and 850 mb moves across the area, ahead of the next tropical wave due to pass Saturday and Saturday night, that will pull a band of moisture, showers and thunderstorms behind it. A ridge and more dry air move into the area on Sunday, but not quite in time to prevent the usual showers and thunderstorms in western Puerto Rico. With exception of the moisture behind the tropical wave, there will be little relief from the above normal temperature of this week. LONG TERM...Monday through Sunday The long term forecast is more uncertain because of a divergence of model solutions. In particular, the GFS is developing a tropical wave near 10 north 50 west tomorrow night. It brings it across the Windward Islands Monday night as a tropical cyclone and then just southwest of the southwest corner of our area of responsibility on Wednesday night with hurricane strength implied. If this solution persists then moisture, showers and thunderstorms will spread over the U.S. Virgin Islands on Tuesday and Tuesday night in Puerto Rico on easterly flow around the system. Moisture out of the southeast would continue over the area on Wednesday and Thursday. The outlook for Friday through Sunday will depend on whether the tropical system can develop and whether it passes to our south. If it does, deep moisture out of the tropics would move over the area through the following weekend. One caveat: This tropical system is now depicted by the ECMWF as a weaker low, but it moves directly over the area and could bring both some wind and rain. Either way, would expect a wetter end of week next week. AVIATION...SHRA/TSRA are expected to move across the TAF sites til 14/23z. Periods of MVFR or even IFR conditions can be expected across TIST/TJMZ/TJBQ/TJSJ/TJPS/TISX and possibly at TNCM/TKPK through 14/22z in SHRA/TSRA. SHRA/TSRA are expected to decrease aft 14/22z, but TJPS/TISX could observe another round of SHRA/isold TSRA aft 15/03z. Sfc winds will be mainly south southeast at 10 to 15 kts with sea breeze variations, becoming light and variable aft 14/23z. MARINE...Seas up to 6 feet are possible in the Atlantic outer waters tonight but generally seas are expected to diminish thereafter until around Monday. Small craft advisories may be necessary by Tuesday night if a tropical system develops in the tropical Atlantic near 10 north tomorrow night or Saturday and moves this way. && .PRELIMINARY POINT TEMPS/POPS... SJU 78 91 79 90 / 20 40 10 20 STT 79 87 79 88 / 60 50 20 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...99 LONG TERM....99
Hazardous weather outlook, Sep 14, 8:46 PM CDT, 42 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 938 PM AST jueves 14 de septiembre de 2017 AMZ710>745-PRZ001>013-151000- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 938 PM AST jueves 14 de septiembre de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. No se anticipa activacion generalizada de observadores durante la noche. .Dia uno...Esta Noche .Tronadas...Existe un probabilidad de tronadas con lluvias fuertes y breves vientos en rafagas esta tarde a lo largo y a traves del sur y norte de la Cordillera Central. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos. .Trombas marinas...Trombas marinas breves son posibles a traves de las aguas del Caribe. .Viento...Vientos sostenidos cerca de 18 nudos son posibles a traves de las aguas mar afuera del Atlantico. .Olas...Oleaje picado hasta 6 pies son posibles a traves de las aguas mar afuera del Atlantico. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las costas del norte de Puerto Rico. .Dias dos a siete...viernes a miercoles Aguaceros localmente inducidos con tronadas se esperan durante las tardes a traves de sectores del interior y oeste de Puerto Rico. Indice de calor a lo largo de las areas costeras de 102 F posibles cada dia. Se espera que un riesgo moderado de corrientes marinas continue a traves de las areas costeras durante el periodo de pronostico. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a reportar inundaciones y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-151000- San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 938 PM AST jueves 14 de septiembre de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Esta Noche .Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y rafagas de vientos esta noche a traves de las Islas Virgenes y las aguas costeras del Caribe de las islas. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos. .Trombas marinas...Existe probabilidad de trombas marinas a traves de las aguas del Caribe. .Viento...Vientos sostenidos hasta de 6 pies son posibles a traves de las aguas mar afuera del Atlantico. .Olas...Oleaje de 6 pies se anticipan a traves de las aguas mar afuera del Atlantico. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte de las islas. .Dias dos a siete...viernes a miercoles Condiciones maritimas peligrosas con corrientes marinas peligrosas se esperan que continuen a traves de la mayoria de las aguas locales y las costas hasta el principio de la semana proxima. Indices de calor a lo largo de las areas costeras de 102 F son posibles cada dia. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a reportar inundaciones y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Sep 14, 4:48 PM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT National Weather Service SAN JUAN PR 548 PM AST Thu Sep 14 2017 PRZ012-013-VIZ001-002-150400- Culebra-Vieques-St.Thomas...St. John...and Adjacent Islands- St Croix- 548 PM AST Thu Sep 14 2017 ...SHOWERS AND THUNDERSTORMS WILL AFFECT ST. THOMAS THE NEXT SEVERAL HOURS... Showers and thunderstorms will continue to move to the north across St. Thomas and the U.S. Virgin Islands over the next several hours. These storms will have brief heavy rainfall and frequent lightning remember if you see flooded roadways turn around don't drown. TW
Special weather statement, Sep 14, 4:54 PM CDT, 4 hours 34 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 548 PM AST jueves 14 de septiembre de 2017 PRZ012-013-VIZ001-002-150400- Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes- St Croix- 548 PM AST lunes 4 de septiembre de 2017 ...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS HORAS... Aguaceros y tronadas cotninuaran moviendose hacia el norte a traves de San Thomas y las Islas Virgenes americanas durante las proximas horas. Estas tormentas resultaran en lluvias fuertes breves y rayos frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva tu vida. TW/RVT
Special weather statement, Sep 14, 4:55 PM CDT, 4 hours 33 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 548 PM AST jueves 14 de septiembre de 2017 PRZ012-013-VIZ001-002-150400- Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes- St Croix- 548 PM AST jueves 14 de septiembre de 2017 ...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS HORAS... Aguaceros y tronadas cotninuaran moviendose hacia el norte a traves de San Thomas y las Islas Virgenes americanas durante las proximas horas. Estas tormentas resultaran en lluvias fuertes breves y rayos frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva tu vida. TW/RVT
Special weather statement, Sep 14, 4:59 PM CDT, 4 hours 29 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 548 PM AST jueves 14 de septiembre de 2017 PRZ012-013-VIZ001-002-150400- Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes- St Croix- 548 PM AST jueves 14 de septiembre de 2017 ...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS HORAS... Aguaceros y tronadas continuaran moviendose hacia el norte a traves de San Thomas y las Islas Virgenes americanas durante las proximas horas. Estas tormentas resultaran en lluvias fuertes breves y rayos frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva tu vida. TW/RVT
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:03 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Sep 15, 5:04 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 15, 7:36 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 15, 9:25 AM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.